Alert archive / Kansas / Severe Thunderstorm Warnings in 2023

Severe Thunderstorm Warning 162, NWS Wichita, KS

July 14, 2023Barton County, Ellsworth County, Rice County, Kansas

NWS Wichita, KS issued this severe thunderstorm warning at Jul 14, 2023, 1:28 PM CDT for Barton County, Ellsworth County, Rice County, Kansas. It was in force for 62 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 14, 2023, 1:28 PM CDT (18:28 UTC)
Expired
Jul 14, 2023, 2:30 PM CDT
In force
62 min
Issued by
NWS Wichita, KS
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Barton County, KS, Ellsworth County, KS, Rice County, KS

The radar

The Wichita radar (KICT), 126 km from the middle of the area, began a volume at 18:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 14, 11:59 AM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 6.5 hours before the alert went out and 156 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2023-07-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3096 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2023-07-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 63 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3096 J/kg
Mixed-layer CIN
-58 J/kg
Mixed-layer LCL
812 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
63 m²/s²
0-3 km storm-relative helicity
86 m²/s²
Significant tornado parameter
0.5
Supercell composite
3.2

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 14, 12:57 PM CDT, 31 minutes earlier.

Area forecast discussion, Jul 14, 12:57 PM CDT, 31 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
1257 PM CDT Fri Jul 14 2023

.SHORT TERM...(Today through Sunday night)
Issued at 240 AM CDT Fri Jul 14 2023

Ongoing convection across the region, extending across
northeastern Oklahoma at 0700z, is primarily supported by low
level moisture transport. Some of this convection has crept up
into southern Kansas. The main challenge with this is its
evolution through the morning hours.

A number of the 00Z models, especially the NAM, presents
convective development over southern Kansas with a fair amount of
a heavy rainfall threat. (This given precipitable water values
exceeding 130% of normal). That said, the CAMS have trended south
and east and that trend is what I believe we are seeing observed
with the convection in Oklahoma. Therefore, have backed off a
bit on the heavy rainfall threat for Kansas this morning because
of the lack of confidence.

Overall synopsis shows an upper level high over the southwestern
U.S. with more of a zonal fast flow regime over the region. This
will become more meridional during the upcoming week, but will
nonetheless allow for shortwaves in the mean flow to move through
the region, causing semi-regular intervals of precipitation
chances.

Surface analysis at 0700z shows somewhat of a diffuse front
extending from central Iowa into central Nebraska. This will move
south today as one of these shortwaves in the mid and upper
levels moves through. There is enough deep layer shear to justify
severe storm chances this afternoon and evening as the boundary
moves through. This will be mainly a hail/wind threat. Confidence
moderate for precipitation across the forecast area. We are pretty
confident that some of these will be severe.

.LONG TERM...(Monday through Thursday)
Issued at 240 AM CDT Fri Jul 14 2023

Main challenges are the heat midweek as well as the precipitation
chances.

After the next shortwave moves through, midlevel heights build,
allowing heat to build back into the region. Midweek temperatures
continue to trend warmer with highs reaching 100 in the forecast
area on Tuesday, Wednesday and Thursday. Heat indices remain
below advisory levels with dewpoints forecast in the 60s. However,
confidence is quite low of that continuing. Would not be
surprised to see higher dewpoints given the amount of
evapotranspiration from the corn at maximum and the relatively
moist ground.

The High Plains remains very active through the forecast period.
Given the flow vectors bringing the convection toward the
forecast area, cannot rule out some level of storm threat almost
daily from this flow regime. Pretty high confidence of the active
pattern continuing.

&&

.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
Issued at 1248 PM CDT Fri Jul 14 2023

Challenge: Severe thunderstorms this afternoon/evening

Thunderstorms have developed ahead of and along the main synoptic
front. This activity has moved into north central Kansas and will
push south through the rest of the afternoon and evening. These
storms could produce winds to 50-60kts as well as hail up to ping
pong ball size. Since the storms are already ongoing, this was
used to approximate timing for both the arrival and exit. Timing
may need to be adjusted and quickened depending on the track of
the complex. The main focus is of course in the next six hours
with much of the activity exiting the state of Kansas by likely 3Z
or so. Cloud cover should clear out for Saturday.

&&

.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT    90  68  90  69 /  50  70  10   0
Hutchinson      90  65  92  67 /  60  70   0   0
Newton          89  66  90  68 /  60  70   0   0
ElDorado        88  66  89  67 /  50  70  10   0
Winfield-KWLD   89  68  90  68 /  40  60  10   0
Russell         91  64  90  65 /  60  40  10  10
Great Bend      91  65  90  65 /  50  50   0  10
Salina          93  66  92  67 /  60  60   0  10
McPherson       89  65  91  67 /  60  70  10   0
Coffeyville     90  69  90  67 /  50  70  10   0
Chanute         89  68  91  67 /  40  60  10   0
Iola            89  67  90  66 /  50  70  10   0
Parsons-KPPF    90  68  90  67 /  40  70  10   0

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...KRC
LONG TERM...KRC
AVIATION...VJP
Hazardous weather outlook, Jul 14, 12:12 PM CDT, 1 hour 16 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
1212 PM CDT Fri Jul 14 2023

KSZ032-033-047>053-067>072-082-083-091>096-098>100-151715-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
1212 PM CDT Fri Jul 14 2023

This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.

.DAY ONE...This Afternoon and Tonight

Heat indices will be near 100 degrees this afternoon across much of
the area.

Severe storms will possible across central Kansas this afternoon
and move southeast across the entire area by this evening. The main
threats with these storms will be quarter sized hail and damaging
wind gusts of 70 to 75 mph. Heavy rainfall can also be expected
which could result in minor flooding.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Heat indices will range from 100 to 105 degrees across much of the
area Monday through Thursday afternoon.

Storm chances will gradually increase during the week as storm
systems move off the High Plains toward central and eastern Kansas.
At this time, widespread severe weather is not expected with these
storms.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated this afternoon or tonight.

&&

For a graphical version of this information, see our webpage at:
https://weather.gov/crh/ghwo?sid=ict

KC/Ketcham

In the hours before

Local storm report, Jul 14, 8:12 AM CDT, 5 hours 16 minutes before
Preliminary Local Storm Report
National Weather Service Wichita KS
812 AM CDT Fri Jul 14 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0809 AM     Rain             5 NE Winfield           37.31N 96.90W
07/14/2023  M3.20 inch       Cowley             KS   Public

            Overnight rainfall total.

&&
Local storm report, Jul 14, 10:19 AM CDT, 3 hours 9 minutes before
Preliminary Local Storm Report
National Weather Service Wichita KS
1019 AM CDT Fri Jul 14 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 AM     Rain             4 ENE Udall             37.42N 97.05W
07/14/2023  M3.34 inch       Cowley             KS   Cocorahs

            24 hour rainfall total

0720 AM     Rain             Dexter                  37.18N 96.72W
07/14/2023  M2.35 inch       Cowley             KS   Cocorahs

            In the past 24 hours

0723 AM     Rain             5 SSE Cambridge         37.24N 96.64W
07/14/2023  M1.93 inch       Cowley             KS   Cocorahs

            24 hour value

&&
Special weather statement, Jul 14, 11:56 AM CDT, 1 hour 32 minutes before
Special Weather Statement
National Weather Service Wichita KS
1156 AM CDT Fri Jul 14 2023

KSZ032-141800-
Russell KS-
1156 AM CDT Fri Jul 14 2023

...A strong thunderstorm will impact portions of southwestern Russell
County through 100 PM CDT...

At 1155 AM CDT, Doppler radar was tracking a strong thunderstorm over
Gorham, or over Walker, moving east at 10 mph.

HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Russell and Gorham.

This includes Interstate 70 between Mile Markers 175 and 185.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3899 9904 3901 9890 3875 9881 3872 9904
TIME...MOT...LOC 1655Z 258DEG 9KT 3888 9904

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH

CARUSO
Special weather statement, Jul 14, 1:13 PM CDT, 15 minutes before
Special Weather Statement
National Weather Service Wichita KS
113 PM CDT Fri Jul 14 2023

KSZ032-047-048-141915-
Ellsworth KS-Russell KS-Barton KS-
113 PM CDT Fri Jul 14 2023

...A strong thunderstorm will impact portions of western Ellsworth,
southeastern Russell and northeastern Barton Counties through 215 PM
CDT...

At 112 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles northwest of Holyrood, or 10 miles south of Wilson, moving east
at 15 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Wilson, Holyrood, Dorrance and Lorraine.

This includes Interstate 70 between Mile Markers 211 and 212.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

A Severe Thunderstorm Watch remains in effect until 700 PM CDT for
central Kansas.

&&

LAT...LON 3884 9867 3885 9834 3852 9828 3852 9832
      3861 9869
TIME...MOT...LOC 1812Z 250DEG 12KT 3868 9852

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

CARUSO
Special weather statement, Jul 14, 1:16 PM CDT, 12 minutes before
Special Weather Statement
National Weather Service Wichita KS
116 PM CDT Fri Jul 14 2023

KSZ033-141915-
Lincoln KS-
116 PM CDT Fri Jul 14 2023

...A strong thunderstorm will impact portions of central Lincoln
County through 215 PM CDT...

At 116 PM CDT, Doppler radar was tracking a strong thunderstorm near
Sylvan Grove, or 8 miles west of Lincoln, moving east at 15 mph.

HAZARD...Wind gusts of 50 to 55 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Lincoln and Sylvan Grove.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

A Severe Thunderstorm Watch remains in effect until 700 PM CDT for
central Kansas.

&&

LAT...LON 3892 9840 3910 9840 3915 9811 3889 9809
TIME...MOT...LOC 1816Z 269DEG 11KT 3902 9831

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...55 MPH

CARUSO

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 14, 5:55 AM CDTSpecial Weather StatementICTChautauqua50 min
Jul 14, 11:56 AM CDTSpecial Weather StatementICTRussell64 min
Jul 14, 12:42 PM CDTSevere Thunderstorm WarningICTBarton, Russell78 min
Jul 14, 1:13 PM CDTSpecial Weather StatementICTEllsworth62 min
Jul 14, 1:16 PM CDTSpecial Weather StatementICTLincoln59 min
Jul 14, 1:32 PM CDTSevere Thunderstorm WarningICTLincoln58 min
Jul 14, 1:48 PM CDTSpecial Weather StatementICTSaline42 min
Jul 14, 1:52 PM CDTSevere Thunderstorm WarningICTBarton, Rice56 min
Jul 14, 2:06 PM CDTSevere Thunderstorm Warning Considerable damage threatICTEllsworth, McPherson, Reno, Rice, Saline69 min
Jul 14, 2:42 PM CDTSevere Thunderstorm WarningICTSaline30 min
Jul 14, 2:55 PM CDTSevere Thunderstorm WarningICTReno35 min
Jul 14, 3:00 PM CDTSevere Thunderstorm WarningICTButler, Harvey, McPherson, Marion45 min
Jul 14, 3:22 PM CDTSevere Thunderstorm WarningICTHarvey, Sedgwick38 min
Jul 14, 3:30 PM CDTSevere Thunderstorm WarningICTKingman, Reno, Sedgwick60 min
Jul 14, 3:45 PM CDTSevere Thunderstorm WarningICTButler, Chase, Greenwood, Marion60 min
Jul 14, 3:57 PM CDTSevere Thunderstorm WarningICTButler, Cowley, Sedgwick, Sumner63 min
Jul 14, 4:12 PM CDTSevere Thunderstorm WarningICTHarper, Kingman, Sedgwick, Sumner63 min
Jul 14, 4:23 PM CDTSevere Thunderstorm WarningICTButler, Greenwood37 min
Jul 14, 4:38 PM CDTSevere Thunderstorm WarningICTButler, Chautauqua, Cowley, Elk, Greenwood, Harper and 1 more67 min
Jul 14, 4:56 PM CDTSevere Thunderstorm Warning Destructive damage threatICTAllen, Neosho, Wilson, Woodson64 min
Jul 14, 5:02 PM CDTSpecial Weather StatementICTButler28 min
Jul 14, 5:25 PM CDTSevere Thunderstorm Warning Considerable damage threatICTChautauqua, Cowley, Elk, Labette, Montgomery, Neosho and 1 more50 min
Jul 14, 5:48 PM CDTSevere Thunderstorm Warning Considerable damage threatICTCowley, Sumner20 min
Jul 14, 6:15 PM CDTSevere Thunderstorm WarningICTChautauqua, Cowley, Labette, Montgomery45 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2023Every severe thunderstorm warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.